South Dakota, 2007

Damaging Wind in South Dakota, August 5, 2007

August 5, 2007 · NWS ABR · 1 event in 1 county or zone

A severe thunderstorm developed along a stationary front bringing strong winds to northeastern Corson county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A severe thunderstorm developed along a stationary front bringing strong winds to northeastern Corson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 5, 1:13 PM MST, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 5, 1:13 PM MST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
313 PM CDT SUN AUG 5 2007

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
FORECAST CHALLENGES...PLACING THE POSITION OF COLD FRONT TONIGHT
AND MONDAY ALONG WITH THUNDER CHANCES LATE TONIGHT AND
MONDAY...AND IMPACT PRECIPITATION MAY HAVE ON TEMPERATURES.

PRESENTLY A SLOW MOVING COLD FRONT ORIENTED SOUTHWEST TO NORTHEAST
IS SAGGING THROUGH NORTHWEST SOUTH DAKOTA AND INTO CORSON
COUNTY...EXTENDING UP TO THE NORTHEAST INTO NORTH DAKOTA NEAR
KJMS. LAPS SURFACE ANALYSIS REVEALS A NARROW RIBBON OF CAP-LESS
INSTABILITY HAS DEVELOPED ALONG THE LEADING EDGE OF THE COLD
FRONTAL BOUNDARY...WITH CAPE AROUND 2000-3000J/KG. VISIBLE
SATELLITE PIX BEGINNING TO REVEAL AN INITIAL LINE OF CU FORMING IN
THIS RIBBON OF INSTABILITY AS WELL. WATER VAPOR ALSO DEPICTING A
RATHER FORMIDABLE UPPER WAVE LIFTING THROUGH THE HEART OF THE
ROCKIES AT THIS TIME...AND APPEARS TO BE THE MAIN SHORTWAVE OF
INTEREST DURING THE LATE TONIGHT AND MONDAY FORECAST PERIODS.

BOTH NAM AND GFS MODELS PROGGING SUBSTANTIVE AREAS OF MID-LEVEL
LIFT OVER THE NORTH CENTRAL AND NORTHEASTERN SODAK FORECAST ZONES
LATE TONIGHT AND DURING THE DAY MONDAY IN ASSOCIATION WITH AN
UPPER LEVEL SHORTWAVE TROF NAVIGATING ACROSS THE NORTHERN PLAINS
AT THAT TIME. WITH THIS AFOREMENTIONED COLD FRONTAL BOUNDARY NEARLY
STALLED OUT ACROSS THE FORECAST AREA TONIGHT AND MONDAY...NEEDED
LOW-LEVEL FORCING MECHANISM WILL BE IN PLACE. PLENTY OF LOW LEVEL
MOISTURE WILL BE AVAILABLE TO SUPPORT THUNDERSTORM DEVELOPMENT AS
WELL. THE ONE FLY IN THE OINTMENT APPEARS TO BE 700HPA WAA
OVERNIGHT TONIGHT AND ON MONDAY...WITH 700HPA TEMPS WARMING FROM
APPX +11C TO +14C ON MONDAY. THIS MAY CAP OFF SOUTH DAKOTA
THUNDER...AND RELEGATE MOST CONVECTIVE ACTIVITY TO NORTH DAKOTA.
NEVERTHELESS...STILL CARRYING 30 TO 50 PERCENT CHANCE POPS ACROSS
MUCH OF THE FORECAST AREA LATE TONIGHT THROUGH EARLY MONDAY
EVENING. SWODY2 FROM SPC HAS BEEN UPDATED TO INCLUDE THE ENTIRE
FORECAST AREA IN A SLIGHT RISK FOR SEVERE WEATHER ON
MONDAY...NOTING 0-6KM SHEAR FAVORABLE FOR SUPERCELLULAR STORMS BY
MONDAY AFTERNOON AND POSSIBLE MCS DEVELOPMENT INTO MONDAY EVENING
OVER FAR EASTERN SOUTH DAKOTA. ONCE THE SHORTWAVE TROF PASSES INTO
MINNESOTA MONDAY EVENING...LARGE SCALE SUBSIDENCE AND STABILIZING
HIGH PRESSURE BUILDS BACK INTO THE FORECAST AREA FOR MUCH OF THE
MONDAY NIGHT PERIOD. A FAIR AMOUNT OF CLOUDINESS TONIGHT AND
TOMORROW ALONG WITH LIGHT WINDS IN/NEAR THE FRONTAL BOUNDARY ON
MONDAY MAKE FORECASTING MAX/MIN TEMPS RATHER TOUGH. OPTED TO CARRY
A NEAR NORMAL MAX/MIN T FORECAST FOR TONIGHT THROUGH MONDAY
NIGHT...SOMETHING FAIRLY CLOSE TO PERSISTENCE.

.LONG TERM...TUESDAY THROUGH SUNDAY
MAIN CHALLENGE IN THE EXTENDED IS PRECIPITATION CHANCES AS THE
GENERAL PATTERN LOOKS TO REMAIN ACTIVE...BUT IT IS HARD TO TIME
THE DETAILS IN THE SOMEWHAT DISAGREEABLE MODELS. BASICALLY STUCK
WITH THE GFS...BUT IGNORED ITS OCCASIONAL BOUTS OF CONVECTIVE
FEEDBACK.

THE PERIOD STARTS OFF WITH AN UPPER LEVEL HIGH OVER THE
SOUTHEASTERN UNITED STATES...AND A TROUGH OVER THE NORTHWEST.
THIS PATTERN REMAINS THROUGH THE DAY WEDNESDAY...THEN THE RIDGE
BEGINS TO BUILD NORTHWARD OVER THE PLAINS WEDNESDAY NIGHT...AND
REMAINS DOMINANT THERE THROUGH LATE SATURDAY...WHEN A SHORTWAVE
TROUGH TRACKS ACROSS THE UPPER MIDWEST. THE RIDGE THEN
REBUILDS...BUT OVER THE ROCKIES...ON SUNDAY. THE MODELS DIFFER
QUITE A BIT ON THE TIMING OF SHORTWAVES OVER THE TOP OF THE RIDGE
DURING THE PERIOD.

AT THE SURFACE...HIGH PRESSURE WILL BE OVER THE PLAINS EARLY
TUESDAY...WITH A TROUGH OVER THE LEE OF THE ROCKIES. A WARM FRONT
DEVELOPS ACROSS NEBRASKA WEDNESDAY AFTERNOON...THEN PUSHES NORTH
TO THE SOUTH DAKOTA BORDER OVERNIGHT. THIS FRONT REMAINS NEARLY
STATIONARY ON WEDNESDAY...THEN BEGINS TO GET PUSHED BACK SOUTH AS
A COLD FRONT REACHES NORTHWEST NORTH DAKOTA WEDNESDAY NIGHT. THIS
FRONT CONTINUES A FAIRLY STEADY MOVEMENT...REACHING THE SOUTH
DAKOTA/NEBRASKA BORDER BY FRIDAY MORNING...THEN PUSHES BACK
NORTHWARD ON FRIDAY AS LOW PRESSURE STRENGTHENS OVER THE FAR
WESTERN DAKOTAS. THE ENTIRE SYSTEM FINALLY BEGINS TO PUSH
EAST...WITH THE NOW COLD FRONT SLIDING ACROSS THE CWA LATE
SATURDAY INTO SUNDAY MORNING. HIGH PRESSURE MOVES OVER THE UPPER
MIDWEST SUNDAY NIGHT BEHIND THE EXITING FRONT. TRIED TO MATCH UP
STRONGER UPPER FEATURES WITH SURFACE BOUNDARIES OVER OR NEAR THE
AREA TO DETERMINE THE BEST PRECIPITATION CHANCES...AND BASICALLY
ENDED UP WITH SMALL POPS TUESDAY NIGHT...WEDNESDAY AND WEDNESDAY
NIGHT...THURSDAY NIGHT...AND FRIDAY NIGHT THROUGH EARLY SUNDAY.

NO MAJOR CHANGES MADE TO TEMPERATURES. H85 TEMPS WILL REMAIN IN
THE UPPER TEENS TO UPPER 20S THROUGH THE PERIOD...RESULTING IN
NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES.

&&

.AVIATION...
KATY IS THE ONLY REMAINING TERMINAL BATTLING LOW STRATUS THIS
AFTERNOON. SATELLITE PIX INDICATE CLEARING LINE IS ALMOST TO
KATY...SO IMPROVING CONDITIONS TO VFR BY 22Z STILL LOOKS GOOD.
LATER TONIGHT...WITH ALL THE LOW LEVEL MOISTURE STILL AROUND AND
WINDS RELATIVELY LIGHT AT THE KATY TERMINAL...FAIRLY HIGH
CONFIDENCE IN SOME SORT OF IFR/LOW MVFR FOG OR STRATUS EVENT /VIS
3 MILES OR LESS AND/OR CIGS LESS THAN 2000FT AGL/ TO REDEVELOP THERE
AGAIN TONIGHT AFTER 06Z.

SHOWERS AND THUNDERSTORMS ARE LOOKING MORE AND MORE LIKELY OUT
ACROSS NORTHWEST AND NORTH CENTRAL SOUTH DAKOTA BY 12Z TOMORROW
MORNING...ALTHOUGH STILL WAY TOO FAR OUT FOR TRYING TO NAIL DOWN
THUNDER TIMING DETAILS. THE KMBG AND KABR TERMINALS APPEAR TO
STAND THE GREATEST CHANCE OF THUNDERSTORMS TOMORROW.

MEANWHILE...AN AREA OF 1000 TO 3000FT AGL CEILINGS WILL TRY AND
WORK THEIR WAY SOUTHWARD INTO SOUTH DAKOTA TOMORROW MORNING BEHIND
A SLOWLY SOUTHWARD SAGGING COLD FRONTAL BOUNDARY. AGAIN...PRESENTLY
KMBG AND KABR STAND THE GREATEST CHANCE OF SEEING SOME OF THESE
MVFR CEILINGS ON MONDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...PARKIN
AVIATION...DORN
Hazardous weather outlook, Aug 5, 2:22 AM MST, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
422 AM CDT SUN AUG 5 2007

SDZ003>006-009-010-015>018-033>037-045-048-051-060930-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
422 AM CDT SUN AUG 5 2007 /322 AM MDT SUN AUG 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER WILL REACH THE HIGH TO VERY HIGH
CATEGORY FOR THE WEST RIVER COUNTIES OF CENTRAL SOUTH DAKOTA.

A CHANCE FOR THUNDERSTORMS EXISTS BEGINNING LATE THIS AFTERNOON
ACROSS CENTRAL SOUTH DAKOTA...THEN SPREADING EAST TO THE JAMES
RIVER VALLEY BY LATE TONIGHT. SEVERE WEATHER THREAT LOOKS LIMITED
AT THIS TIME. ANY STORMS THAT DO DEVELOP ARE CAPABLE OF GUSTY
WINDS NEAR 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE AREA ON
MONDAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. A FEW
STORMS COULD BECOME SEVERE...MAINLY SOUTH OF A LINE FROM MOBRIDGE
TO ABERDEEN. OFF AND ON CHANCES FOR STORMS EXISTS THROUGH THE WEEK
AS A FAIRLY UNSETTLED PATTERN SETS UP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ007-008-011-019>023-060930-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
422 AM CDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE AREA ON
MONDAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. A FEW
STORMS COULD BECOME SEVERE...MAINLY SOUTH OF A LINE FROM MOBRIDGE
TO ABERDEEN. OFF AND ON CHANCES FOR STORMS EXISTS THROUGH THE WEEK
AS A FAIRLY UNSETTLED PATTERN SETS UP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The radar

The Bismarck radar (KBIS), 108 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Corson

When
August 5, 6:45 PM MST
Where
Corson County, 4.75 mi NE of Mahto
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.810, -100.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57424.